Florida, 2021

Flash Flooding and Hail in Florida, April 10, 2021

April 10, 2021 · NWS MOB · 16 events in 3 counties and zones

The active Spring storm season continued with another round of severe storms Friday night into Saturday. A strong storm system moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

The active Spring storm season continued with another round of severe storms Friday night into Saturday. A strong storm system moved across the area. Ahead of this system, a very moist and unstable airmass developed, setting the stage for widespread severe storm development. Very cold temperatures in the mid levels of the atmosphere allowing very large hail to develop, including the largest hail stone ever recorded in Baldwin County. Along with the very large hail, damaging winds were also widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 10, 1:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 10, 1:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
258 AM CDT Sat Apr 10 2021

.NEAR TERM UPDATE /Now Through Sunday/...A significant severe
weather event will unfold over the region through this morning as a
couple of lines of strong to severe thunderstorms move from west to
east across the area. The most likely impacts from these storms will
be damaging straight line winds but large hail and a brief tornado
or two are also possible. The cause of this upcoming event is
associated with an upper trof over the Plains advancing towards the
Mississippi River valley through Saturday morning along with the
important interaction of two upper jets and unusually favorable
thermodynamics over the region. The first of these upper jets is
located in the eastern portion of the upper trof and strengthens
while the second upper jet will be in place over Texas into the
northwestern Gulf. As the upper trof advances eastward, this brings
the favored right entrance region of the upper jet on the eastern
portion of the upper trof into phase with the favored left exit
region of the southern stream jet, resulting in what's known as a
"coupled jet structure" with a region of strong upper level
divergence. Currently, a broken line of strong to severe thunderstorms
extends southwestward from northern Clarke County, AL across SE MS
with another line developing upstream over central MS and LA. As
the coupled jet structure evolves, these two lines of storms may
merge into one line as they move across the region this
morning...likely exiting east before noon today. Despite the late
night/early morning timing, significant instability will be
present along and ahead of the system with MLCAPE values of
1500-2500 J/kg, potentially even higher, along with a large dome
of rain cooled air which develops immediately in the wake of the
fast advancing storms. Another important ingredient in this severe
weather event is that unusually steep lapse rates around 8C/km
from 800-650 mb are noted in model soundings ahead of the
approaching line. In addition, 0-6 km bulk shear values will be
50+ knots, and 0-3 km helicity values will be around 300 m2/s2,
potentially 400 m2/s2. Damaging winds, large hail and brief
tornadoes are all possible as the storms move through. Through
tonight, the Storm Prediction Center (SPC) has a Moderate Risk for
interior southeast Mississippi and much of southwest Alabama,
with an Enhanced Risk over nearly all of the remainder of the
area. For Saturday morning, SPC has an Enhanced Risk along and
east of I-65 with a slight risk over much of the remainder of the
area as the squall line and leading supercells move through the
remainder of the area. Please ensure that you have a way to
receive weather alerts and warnings for this weather event.
Categorical pops remain in place this morning, then dry conditions
develop first over western portions of the area early Saturday
afternoon then the remainder of the area later in the afternoon.
Dry conditions are expected to prevail Saturday night into Sunday.
A High Surf Advisory is in effect from 1 am tonight until 7 am
Sunday due to breaking waves of 5 to 7 feet in the surf zone. A
High Risk of rip currents remains in effect through Sunday
afternoon as well. Lows tonight will be in the lower 60s except
for mid 60s at the coast. Highs on Saturday will be mostly in the
mid to upper 70s. Lows Saturday night range from the lower to mid
50s along and west of I- 65 with mid 50s to lower 60s further to
the east. Highs on Sunday mainly range from the upper 70s to lower
80s. /29

&&

.SHORT TERM /Sunday night Through Monday night/...A broad upper
level ridge builds over the region, and weak surface high pressure
slides east over the deep south Sunday night creating fair skies and
a light northeast to easterly wind flow. A moist low level return
flow develops Monday as surface high pressure shifts southeastward
over the Florida Peninsula. A weak frontal boundary sags into SE MS
and SW AL late Monday night bringing with it a slight chance of rain
showers over the coastal counties of AL and FL as well as portions
of SE MS.

Overnight lows will trend cooler than normal Sunday night with upper
40s to lower 50s expected inland and mid 50s to low 60s expected
near and along the Gulf coast. Lows will trend warmer Monday night
with mid to upper 50s anticipated over inland locations and low to
mid 60s closer to the coast. Mostly sunny conditions Monday will
help afternoon temperatures rise to near 80 along the coast and low
to mid 80s inland. /08

&&

.EXTENDED TERM /Tuesday Through Friday/...For the extended
portion of the forecast, an active upper pattern over the northern
Conus/Canada continues to create a challenging forecast. Upper lows
over the northeastern and northwestern Conus meander and wobble
around, bending and shifting north/south west-east zonal upper flow
over the southern half of the Conus. A semi-stationary cold front
stalls over the forecast area. The result is periods of isentropic
upglide created showers and thunderstorms through the week until a
stronger passing shortwave trough moves over the Southeast, with a
northerly surge moving the front stalled along the coast south over
the central Gulf. Timing/strength of the passing shortwaves have
been inconsistent, along with where the weak front moving to the
coast stalls. High temperatures bounce around seasonal norms through
the Extended, with the latest guidance advertising a few degrees
above or below normal. Low temperatures remain generally above with
moisture levels remaining high combined with weak upper level
subsidence. /16

&&

.MARINE...A moderate to strong onshore flow is expected to
continue through Saturday ahead of an approaching storm system and
cold front. A significant squall line of thunderstorms will
advance across the marine area this morning. Strong to severe wind
gusts, hail, frequent lightning, and very heavy rain will
accompany the intense line of storms. The onshore flow becomes
light to moderate Saturday night then switches to the northwest on
Sunday as the front moves through. Small Craft Advisories remain
in effect through Saturday afternoon. /08

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      78  58  80  54  81  60  79  61 / 100  20  10   0  10  20  50  30
Pensacola   76  64  80  58  81  63  80  65 / 100  30  20   0  10  20  50  30
Destin      74  65  77  61  78  64  77  65 /  90  30  20   0  10  10  40  30
Evergreen   78  59  82  51  86  57  84  60 / 100  20  10   0  10  10  40  30
Waynesboro  78  52  77  50  81  55  79  57 /  80  10  10   0  10  10  40  30
Camden      76  55  77  50  83  55  81  57 / 100  20  10   0   0  10  30  30
Crestview   74  60  80  49  83  55  81  61 / 100  30  20   0  10  10  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.

     High Surf Advisory until 7 AM CDT Sunday for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

     High Surf Advisory until 7 AM CDT Sunday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ631-
     632-650-655.

     Small Craft Advisory until 7 PM CDT this evening for GMZ670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Apr 10, 2:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
324 AM CDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             GULF SHORES             30.26N 87.64W
04/10/2021  E1.75 INCH       BALDWIN            AL   PUBLIC

            PICTURES OF GOLF BALL SIZE HAIL REPORTED IN
            THE GULF SHORES AREA (SOCIAL MEDIA).

&&

MB
Local storm report, Apr 10, 2:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
328 AM CDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             ORANGE BEACH            30.27N 87.60W
04/10/2021  E2.75 INCH       BALDWIN            AL   PUBLIC

            REPORTS OF GOLF BALL TO BASEBALL SIZE HAIL
            FALLING IN ORANGE BEACH AREA.

&&

MB
Local storm report, Apr 10, 2:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
338 AM CDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             2 NW ROMAR BEACH        30.29N 87.64W
04/10/2021  E1.25 INCH       BALDWIN            AL   PUBLIC

            REPORT OF HALF DOLLAR SIZE HAIL IN THE GULF
            SHORES AREA.

&&

MB
Local storm report, Apr 10, 2:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
340 AM CDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             3 WSW GULF SHORES       30.24N 87.73W
04/10/2021  U1.75 INCH       BALDWIN            AL   PUBLIC

            GOLF BALL SIZE HAIL REPORTED ON THE WEST
            SIDE OF GULF SHORES.

&&

MB
Special weather statement, Apr 10, 2:46 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
346 AM CDT Sat Apr 10 2021

ALZ266-FLZ201>204-100930-
Baldwin Coastal AL-Escambia Inland FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
346 AM CDT Sat Apr 10 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
BALDWIN...CENTRAL SANTA ROSA AND SOUTH CENTRAL ESCAMBIA COUNTIES
UNTIL 430 AM CDT...

At 346 AM CDT, the strong thunderstorm was located 4 miles northeast
of Lillian, or 6 miles west of West Pensacola, moving northeast at 40
mph.

Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Goulding, Bagdad, Lillian, Myrtle Grove,
Point Baker, Pea Ridge, Roeville and Floridatown.

A Tornado Watch remains in effect until 800 AM CDT for southwestern
Alabama...and northwestern Florida.

LAT...LON 3036 8744 3045 8736 3038 8748 3043 8749
      3088 8719 3092 8704 3083 8687 3070 8684
      3050 8701 3051 8702 3060 8702 3044 8709
      3058 8718 3038 8718 3039 8711 3034 8726
      3032 8717 3031 8735
TIME...MOT...LOC 0846Z 221DEG 36KT 3046 8738

Black
Local storm report, Apr 10, 2:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
352 AM CDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             4 SW LILLIAN            30.38N 87.48W
04/10/2021  U2.00 INCH       BALDWIN            AL   PUBLIC

            REPORT OF 2 INCH SIZE HAIL FURTHER INLAND
            (SOUTHWEST OF LILLIAN).

&&

MB

The radar

The Mobile radar (KMOB), 89 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Escambia

When
April 10, 3:00 AM CST to 3:02 AM CST
Where
Escambia County, 1 mi E of Cantonment
Measured
1 in hail
Reported by
Public
Coordinates
30.620, -87.313

Hail, Okaloosa

When
April 10, 3:34 AM CST to 3:36 AM CST
Where
Okaloosa County, Ft Walton Beach
Measured
1 in hail
Reported by
Public
Coordinates
30.370, -86.670

Hail, Okaloosa

When
April 10, 3:53 AM CST to 3:55 AM CST
Where
Okaloosa County, Niceville
Measured
1 in hail
Reported by
Public
Coordinates
30.530, -86.500

Thunderstorm Wind, Santa Rosa

When
April 10, 4:15 AM CST to 4:17 AM CST
Where
Santa Rosa County, 6 mi E of Chumuckla
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.770, -87.129

Thunderstorm Wind, Santa Rosa

When
April 10, 4:26 AM CST to 4:28 AM CST
Where
Santa Rosa County, Pace
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.600, -87.150

Highs winds blew the roof off a building at 3949 Highway 90.

Thunderstorm Wind, Okaloosa

When
April 10, 5:13 AM CST to 5:15 AM CST
Where
Okaloosa County, 1 mi W of Deerland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.750, -86.447

High winds downed multiple trees on Mount Olive Road.

Thunderstorm Wind, Okaloosa

When
April 10, 5:32 AM CST
Where
Okaloosa County, 1 mi SSE of Niceville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.517, -86.494

Thunderstorm Wind, Escambia

When
April 10, 6:18 AM CST
Where
Escambia County, (Pns)pensacola Regio
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.470, -87.180

Thunderstorm Wind, Escambia

When
April 10, 6:20 AM CST to 6:22 AM CST
Where
Escambia County, 1 mi SSE of Brownsville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.417, -87.264

High winds tore the roof off the Emerald Republic Brewing Company.

Thunderstorm Wind, Santa Rosa

When
April 10, 6:25 AM CST to 6:27 AM CST
Where
Santa Rosa County, 4 mi W of Bagdad
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.600, -87.097

High winds downed a tree on a Mobile home.

Thunderstorm Wind, Santa Rosa

When
April 10, 6:30 AM CST to 6:32 AM CST
Where
Santa Rosa County, 1 mi E of Gulf Breeze
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
30.350, -87.133

Measured by weather flow site XGBZ.

Flash Flood, Santa Rosa

When
April 10, 6:30 AM CST to 8:30 AM CST
Where
Santa Rosa County, 1.14 mi WNW of Gulf Breeze to 0.79 mi NW of Gulf Breeze
Cause
Heavy Rain
Reported by
Public
Coordinates
30.356, -87.168

Video of flooding in Gulf Breeze with water nearly 3 feet deep along Maplewood Drive.

Thunderstorm Wind, Santa Rosa

When
April 10, 6:50 AM CST to 6:52 AM CST
Where
Santa Rosa County, 2 mi SSE of Navarre
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.373, -86.857

Measured by weather stem site in Navarre.

Thunderstorm Wind, Okaloosa

When
April 10, 6:51 AM CST to 6:53 AM CST
Where
Okaloosa County, 9.63 mi E of Navarre Ft Walton Ar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.420, -86.670

Thunderstorm Wind, Okaloosa

When
April 10, 6:59 AM CST
Where
Okaloosa County, 2.61 mi SSW of Shalimar
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
30.394, -86.593

Weatherflow site XOFP on the Okaloosa Island Fishing Pier recorded an 85 mph thunderstorm wind gust.

Flash Flood, Okaloosa

When
April 10, 7:50 AM CST to 8:50 AM CST
Where
Okaloosa County, 0.73 mi NNW of Whight to 0.21 mi NNE of Whight
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.460, -86.653

Road flooded at Green Acres Blvd and Green Acres Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954226, 954227, 954228, 954516, 954523, 955541, 955546, 956799, 956801, 956802, 956803, 956807, 956805, 956806, 956861, 956862.